Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Tucson, AZ

July 26, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 26, 2013, 2:17 PM MST for Pima County, Arizona. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2013, 2:17 PM MST (21:17 UTC)
Expired
Jul 26, 2013, 4:15 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:55 PM MSTFLASH FLOOD5 Nw Saguaro National P, AZFLASH FLOODING WAS OCCURRING NEAR SPEEDWAY AND HARRISON ROADS. WATER WAS FLOWING THROUGH NEARBY WASHES AS WELL THAT FEED INTO THE TANQUE VERDE RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WGUS55 KTWC 262117
FFWTWC
AZC019-262315-
/O.NEW.KTWC.FF.W.0022.130726T2117Z-130726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 415 PM MST

* AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL CAUSING FLASH FLOODING FROM A THUNDERSTORMS OVER 
  TUCSON AND TANQUE VERDE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH      
  TUCSON...TANQUE VERDE...SABINO CANYON AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3236 11106 3240 11085 3243 11074 3235 11061
      3212 11062 3217 11107

$$

JJB
2 follow-up statements
466 
WGUS75 KTWC 262155
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST FRI JUL 26 2013

AZC019-262315-
/O.CON.KTWC.FF.W.0022.000000T0000Z-130726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
255 PM MST FRI JUL 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 242 PM MST...NATIONAL WEATHER SERVICE STORM SPOTTERS REPORTED 
FLASH FLOODING IN THE AREA OF SPEEDWAY AND HARRISON ROADS. STREET 
FLOODING WAS ALSO OCCURRING NEAR KOLB AND BROADWAY. RAINFALL 
OBSERVATIONS OF UP TO ONE INCH HAVE BEEN REPORTED ACROSS EASTERN 
TUCSON AND TANQUE VERDE AREAS. RADAR ESTIMATES SUGGEST INTENSE 
RAINFALL RATES ARE STILL OCCURING IN THE STRONGEST PORTION OF THE 
STORM WHICH IS LOCATED BETWEEN KOLD ROAD AND THE CATALINA MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3236 11106 3240 11085 3243 11074 3235 11061
      3212 11062 3217 11107

$$

JJB
071 
WGUS75 KTWC 262316
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST FRI JUL 26 2013

AZC019-262325-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-130726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
416 PM MST FRI JUL 26 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA 
COUNTY...INCLUDING TUCSON...

THE HEAVY RAINFALL ACROSS PARTS OF TUCSON HAD ENDED. 

PONDING OF WATER ON CITY STREETS AND ELEVATED FLOWS IN NORMALLY DRY 
WASHES CAN BE EXPECTED FOR THE NEXT FEW HOURS BUT THE THREAT OF 
FLASH FLOODING HAD ENDED. 

LAT...LON 3236 11106 3240 11085 3243 11074 3235 11061
      3212 11062 3217 11107

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:31 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 26, 1:31 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST FRI JUL 26 2013

.SYNOPSIS...AMPLE MOISTURE WILL MAINTAIN SCATTERED THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. A DISTINCT DOWNWARD TREND IN THE
MONSOON WILL COMMENCE STARTING SATURDAY WITH FEWER SHOWERS AND
THUNDERSTORMS. BY SUNDAY INTO EARLY NEXT WEEK...MOST OF SOUTHEAST
ARIZONA WILL BE DRY EXCEPT FOR EASTERN AREAS WHERE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. INCREASED MOISTURE IS
EXPECTED BY THE MIDDLE OF NEXT WEEK BRINGING THE CHANCE OF STORMS
BACK TO MOST OF THE AREA.

&&

.DISCUSSION...LATEST RADAR IMAGERY SHOWS THAT SHOWERS AND
THUNDERSTORMS ARE STARTING TO FILL INTO THE VALLEY AREAS NICELY
AFTER BEING PRIMARILY ACROSS THE HIGHER TERRAIN DURING THE LATE
MORNING HOURS. THE PRIMARY CONCERN WILL CONTINUE TO BE HEAVY
RAINFALL AND FLASH FLOODING AS THESE STORMS ARE VERY SLOW MOVERS
GIVEN LACK OF STEERING. CAN'T RULE OUT A WET MICROBURST OR TWO AS
WELL WITH THE STRONGEST STORMS. BELIEVE THAT THE BEST THREAT OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING
HOURS THEN DIMINISH OVER THE COURSE OF THE EVENING.

TODAY LOOKS TO BE THE LAST REAL ACTIVE DAY FOR AWHILE AS HIGH
PRESSURE ALOFT RECENTERS ITSELF ACROSS SONORA ALLOWING FOR DRIER AIR
TO MOVE IN FROM THE WEST. SATURDAY WILL STILL BE A TRANSITIONAL DAY
AS MOISTURE WILL REMAIN PRIMARILY ACROSS GRAHAM/GREENLEE/COCHISE
COUNTIES WHERE A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
WITH JUST A SLIGHT CHANCES WESTWARD INTO TUCSON. BY
SUNDAY...MOISTURE AND INSTABILITY WILL REMAIN LIMITED SUCH THAT ONLY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
TUCSON EASTWARD. IT NOW LOOKS LIKE MONDAY INTO TUESDAY WILL BE THE
PEAK OF THE DOWNTREND OF THE MONSOON BEFORE MOISTURE STARTS TO
PICKUP FROM THE SOUTH AND EAST AS THE FLOW CHANGES BY THE MIDDLE OF
NEXT WEEK TO ALLOW MORE MOISTURE IN FROM THE EAST AND SOUTHEAST.
MEANWHILE...TEMPERATURES WILL RETURN TO SLIGHTLY ABOVE NORMAL VALUES
THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...ANOTHER ACTIVE THUNDERSTORM DAY WITH ABUNDANT CB IN THE
VICINITY THROUGH 26/04Z. FAVORED TIME FOR THUNDERSTORMS TO IMPACT
TERMINALS IS THROUGH 25/24Z...WITH ADDITIONAL SHOWER ACTIVITY AND
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE 26/04Z. CIGS IN THE MVFR
RANGE EXPECTED WITH THUNDERSTORMS...BUT SHOULD OTHERWISE REMAIN VFR.
WINDS WILL REMAIN GENERALLY LESS THAN 10 KTS OUTSIDE OF
THUNDERSTORMS...WITH STRONG A ERRATIC WINDS NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE THUNDERSTORM DAY IS ON TAP THROUGH THE
AFTERNOON AND EVENING. HIGH MOISTURE VALUES WILL KEEP FIRE WEATHER
CONCERNS VERY LOW...BUT MAY LEAD TO HEAVY RAIN AND FLASH FLOODING.
TYPICAL LIGHT WINDS FOLLOWING NORMAL DIURNAL TRENDS ARE
EXPECTED...WITH STRONG AND ERRATIC WINDS AROUND THUNDERSTORMS. MOIST
AIR WILL REMAIN IN PLACE THROUGH SATURDAY BUT A WARM AND DRYING
TREND SHOULD BEGIN BY SUNDAY ALONG WITH BREEZIER WEST WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GL

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 26, 9:52 AM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI JUL 26 2013

AZZ509-510-261730-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
952 AM MST FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM COUNTY UNTIL 1030
AM MST...

AT 944 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF FORT APACHE...MOVING NORTHWEST
AT 5 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR ARSENIC TUBS
IN EXTREME NORTH CENTRAL GRAHAM COUNTY. THIS STORM WAS ALSO MOVING
NORTHWEST AT ABOUT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

IN ADDITION TO THE HAIL AND WINDS...BRIEF HEAVY RAINFALL IS EXPECTED
WITH THESE STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHERN GRAHAM COUNTY.

LAT...LON 3357 10994 3358 10990 3355 10985 3349 10980
      3348 10977 3333 10966 3320 10993 3347 11015
      3347 11001 3358 11001 3359 10999
TIME...MOT...LOC 1651Z 136DEG 4KT 3354 10997

JJB
Special weather statement, Jul 26, 1:08 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
108 PM MST FRI JUL 26 2013

AZZ503-504-262100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
108 PM MST FRI JUL 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 200 PM
MST...

AT 102 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY.  THIS STORM WAS NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAHUARITA...SAN XAVIER MISSION
AND TUCSON INTERNATIONAL AIRPORT.

LAT...LON 3212 11083 3178 11094 3179 11119 3219 11106
TIME...MOT...LOC 2008Z 252DEG 1KT 3190 11102

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:17 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 26, 9:52 AM MSTSpecial Weather StatementTWCGraham38 min
Jul 26, 12:48 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 26, 1:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 26, 1:12 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 1:31 PM MSTAreal Flood AdvisoryTWCGraham119 min
Jul 26, 1:44 PM MSTFlash Flood WarningTWCPima2 hr
Jul 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 2:02 PM MSTFlash Flood WarningTWCPima, Pinal118 min
Jul 26, 2:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 26, 2:28 PM MSTSpecial Weather StatementTWC47 min
Jul 26, 2:41 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 2:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 26, 2:54 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz111 min
Jul 26, 3:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 26, 3:29 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 26, 3:35 PM MSTFlash Flood WarningTWCPima115 min
Jul 26, 3:51 PM MSTFlash Flood WarningTWCCochise, Santa Cruz3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.